Oral Bisphosphonates and Risk of Subtrochanteric or Diaphyseal Femur Fractures in a Population-Based Cohort
MetadataShow full item record
CitationKim, Seo Young, Sebastian Schneeweiss, Jeffrey N Katz, Raisa Levin, and Daniel H Solomon. 2011. Oral bisphosphonates and risk of subtrochanteric or diaphyseal femur fractures in a population-based cohort. Journal of Bone and Mineral Research 26(5): 993-1001.
AbstractBisphosphonates are the primary therapy for postmenopausal and glucocorticoid-induced osteoporosis. Case series suggest a potential link between prolonged use of bisphosphonates and low-energy fracture of subtrochanteric or diaphyseal femur as a consequence of oversuppression of bone resorption. Using health care utilization data, we conducted a propensity score–matched cohort study to examine the incidence rates (IRs) and risk of subtrochanteric or diaphyseal femur fractures among oral bisphosphonate users compared with raloxifene or calcitonin users. A Cox proportional hazards model evaluated the risk of these fractures associated with duration of osteoporosis treatment. A total of 104 subtrochanteric or diaphyseal femur fractures were observed among 33,815 patients. The estimated IR of subtrochanteric or diaphyseal femur fractures per 1000 person-years was 1.46 [95% confidence interval (CI) 1.11–1.88] among the bisphosphonate users and 1.43 (95% CI 1.06–1.89) among raloxifene/calcitonin users. No significant association between bisphosphonate use and subtrochanteric or diaphyseal femur fractures was found [hazard ratio (HR) = 1.03, 95% CI 0.70–1.52] compared with raloxifene/calcitonin. Even with this large study size, we had little precision in estimating the risk of subtrochanteric or diaphyseal femur fractures in patients treated with bisphosphonates for longer than 5 years (HR = 2.02, 95% CI 0.41–10.00). The occurrence of subtrochanteric or diaphyseal femur fracture was rare. There was no evidence of an increased risk of subtrochanteric or diaphyseal femur fractures in bisphosphonate users compared with raloxifene/calcitonin users. However, this study cannot exclude the possibility that long-term bisphosphonate use may increase the risk of these fractures.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:10054144
- SPH Scholarly Articles